Share Facebook
Crohn's Disease Forum » Treatment » Humira/Adalimumab » Humira Bad Effects


01-13-2015, 09:58 AM   #1
Anny R72
 
Join Date: Jan 2015
Location: Tamworth, United Kingdom
Humira Bad Effects

Hi. I feel like Im being pushed into starting this drug. I have fistulas from the Crohns and they say this drug should stop these from happening. I have done stupid thing and researched this drug and I am so worried about going on it. Has anyone had bad experience on this drug ?? I am seriously thinking about having all my colen removed rather than pumping this drug in me. Shared experiences would be appreciated
01-13-2015, 10:53 AM   #2
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
It caused problems that never went away for me but are rare. I'd exhaust all options before agreeing to a bag if I were you.
01-13-2015, 10:55 AM   #3
Anny R72
 
Join Date: Jan 2015
Location: Tamworth, United Kingdom
Many thanks. I think because when you research throws up the dreaded C word, I am panicking
01-13-2015, 11:08 AM   #4
n00b
Senior Member
 
Join Date: Oct 2011
Location: Suffolk, United Kingdom

My Support Groups:
Hi Anny
I have been on Humira for just over a year, like you I was terrified of the long term possible outcomes of taking this med.

I was not too worried about the short term side effects but what really got me was the added chance of cancer.
I know how scary it can be however when you look into the actual figures the possible advantages far outweigh the negatives hence why it has been approved for the treatment of Crohns.

There are always risks associated with these type of meds however there is plenty of info available to make your own mind up.
Check the Humira website and speak about it with your GI

It has been a wonder drug for me and has given my life back.
01-13-2015, 11:11 AM   #5
Anny R72
 
Join Date: Jan 2015
Location: Tamworth, United Kingdom
Really appreicate your response. I am supposed to start in 2 weeks and must admit, very nervous about it. How do you go on with Holidays abroad ? They have said about increase risk of skin caner, so to keep factor 50 and cover up. How have you found it ? Also, if you do go abroad, insurance !! Is this a big factor ??
01-13-2015, 11:16 AM   #6
KarmaForHire
 
Join Date: Aug 2014
Location: New Jersey
I had the same worries as you did, but I talked to my father-in-law and my wife's uncle who are both doctors. They were able to calm most of my fears about Humira. They essentially told me that the increased chances of contracting cancer was extremely slim, the main cancer concern seems to by lymphoma. He told me it is about 2 out of every 10,000 people will contract lymphoma normally that are not on Humira. For people on Humira, the risk increased to 4 out of every 10,000 people on the drug. Now, the decision is up to you, but for me, the rewards outweighed the risks.
01-13-2015, 11:21 AM   #7
Anny R72
 
Join Date: Jan 2015
Location: Tamworth, United Kingdom
Karmaforhire - that is good statistics. Has put my mind at rest a little. Just fear of the unknown. Hate any mediaction, so this is a big deal for me. Never been ill as a child, no broken bones, fit and healthy, then bang. You have Crohns, so bit of a shock
01-13-2015, 11:21 AM   #8
KarmaForHire
 
Join Date: Aug 2014
Location: New Jersey
Depending on your dosage, you will need to inject every 14, 10 or 7 days. I inject every 14 days, so it makes it pretty easy to work around. If I go abroad, I usually bring my pens with me. If you are flying, most airlines will make accommodations for you to keep your medicine cold if you call ahead of time. The last flight I took, they stored my medicine for me in one of their refrigerators on the plane. For small trips, I usually just pack some ice in a cooler or bring some cold packs. I've never had to procure any Humira abroad as I've never stayed on vacation longer than 2 weeks. If I was, I'd just bring additional pens with me.
01-13-2015, 11:24 AM   #9
KarmaForHire
 
Join Date: Aug 2014
Location: New Jersey
I know exactly what you mean, this July I was diagnosed at 31 years old. Before this, I never had to take a medication. I barely ever had to step foot into a doctors office aside from the normal flu or whatever. I know the exact feeling and emotions you are going through right now. This may help you a bit though, I've been on Humira now for 3 months, it just started to kick in and I feel great. A stark contrast to the summer from hell that I experienced.
01-13-2015, 11:25 AM   #10
Anny R72
 
Join Date: Jan 2015
Location: Tamworth, United Kingdom
I will have to inject every 14 days, like yourself. What about travel insurance ? and how do you go about going to exotic countires ? I know you cannnot have any live vacinations when on this drug
01-13-2015, 11:28 AM   #11
KarmaForHire
 
Join Date: Aug 2014
Location: New Jersey
That I am not sure of, you may need to consult your doctor or perhaps someone else with more experience can chime in. I will be traveling to Korea in September, which is quite a ways away from now, but I will only be going for 2 weeks, so I may be able to get around even having to bring it with me. I've only had to travel thus far from NY to California, which was no issue at all bringing it along, I just called the airline and they made accommodations for me.
01-13-2015, 11:58 AM   #12
Anny R72
 
Join Date: Jan 2015
Location: Tamworth, United Kingdom
Will you need vacinations for Korea ?? Please post on here when you find out. Would be good to know. Thanks again for all your information. Lot to take in, but very very helpful
01-13-2015, 09:37 PM   #13
Pilgrim
Senior Member
 
Pilgrim's Avatar
 
Join Date: Jul 2014
Location: Ontario

My Support Groups:
Will you need vacinations for Korea ?? Please post on here when you find out. Would be good to know. Thanks again for all your information. Lot to take in, but very very helpful
I really think you should talk to your physician and ask which vaccines you should have before you have your first dose. Mention your travel plans.

We did all boosters, and also Hep. A and Hep B for our daughter before beginning Humira.

One of the things I weighed (really hard to make these decisions for another person) when I freaked out about the cancer risk with Humira was the fact that her cancer risk goes up anyway 8 years after diagnosis with Crohn's. So, if Humira works to control the inflammation, then perhaps it will lessen the risk of colon cancer later on for her.

I hope you get an amazing holiday, and you feel great the whole time - whatever you choose.
__________________
Mom to daughter,age 5, diagnosed at age 3 with Crohn's Disease
Current Treatment: Humira (started 12/2014) moved to weekly injections (07/2015), Back to 50% EN orally. Zinc supplements. Calprotectin through the roof.
Previous Treatment: Azathioprine (discontiued 09/14 due to Pancreatitis) Flagyl, Sulfasalazine, EEN, Iron,Vit D, Zinc, SCD
01-29-2015, 07:29 PM   #14
ti!mbh56
 
ti!mbh56's Avatar
 
Join Date: Feb 2011
Location: San Antonio, Texas
Hi Anny,
We always feel like we are being pushed into this drug. What choice do we have? There's not a lot of choices. Please give it some time to see if it works for you. It took several months for Humira to work for me, am my body has rejected every other drug option available.

We all want to take a pill or an injection or a surgical procedure or some other non-western medicine therapy that will relive us of our condition, my experience is that all therapies, medical or psychological take time, patience, and perseverance.

My best regards to you
02-02-2015, 06:23 PM   #15
Loki_Chaser
 
Loki_Chaser's Avatar
 
Join Date: Jul 2014
Believe it or not, this was the first drug I was put on when I was diagnosed with Crohn's at age 17. I was on it for over a year and since it was my first drug I didn't know any better about side affects and the like. At this point I entered college, so I was without my parents help. I was rapidly losing weight and I developed red patches on my thighs (my injection site, just couldn't handle into the stomach area). I would have horrible fevers caused by nothing at all and lay in my dorm bed and shake so hard from the temperatures. It looked like I was having a seizure I would shake so hard. After realizing that it wasn't doing anything, they finally took me off the drug, but it has taken almost 2 years for the fevers and redness on my legs to wear off.

Sorry for posting what seems like a scary story! But I know Humira works well for others. My mother has a close friend who recently started and it has worked very well for her. I think it really depends on what -kind- of Crohn's you have, seeing as hers is different than mine and she is much older than me.
Reply

Crohn's Disease Forum » Treatment » Humira/Adalimumab » Humira Bad Effects
Thread Tools


All times are GMT -5. The time now is 03:53 AM.
Copyright 2006-2017 Crohnsforum.com